Tennessee, 2011

Hail in Tennessee, August 18, 2011

August 18, 2011 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective complex developed over Southern Missouri during the early morning hours of August 18th, 2011. Thunderstorms associated with the complex moved into the Mid-South during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective complex developed over Southern Missouri during the early morning hours of August 18th, 2011. Thunderstorms associated with the complex moved into the Mid-South during the morning. Some storms remained severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 5:09 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 5:09 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
609 AM CDT THU AUG 18 2011

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 324 AM CDT THU AUG 18 2011/

TODAY THROUGH FRIDAY...NOT TOO MUCH CHANGE IN THE ON GOING FORECAST OVER
THE NEXT 48 HOURS AS THE MIDSOUTH REMAINS ON THE EASTERN
PERIPHERY OF THE HIGH PLAINS RIDGE. WEAKNESSES IN THE NORTHWEST
FLOW ALOFT WILL KEEP A SLIGHT THREAT OF CONVECTION INTO THE
REGION..WITH THE GREATEST THREAT TODAY ACROSS THE MISSISSIPPI
DELTA...AND ACROSS THE NORTHERN COUNTIES ON FRIDAY. DESPITE THE RECENT
SCATTERED CONVECTION THE RIDGE HAS BEEN NOSING INTO THE MIDSOUTH
AND ALLOWING TEMPERATURES TO CREEP BACK INTO THE LOW TO MID
90S...WHILE DEWPOINTS IN THE 70S ARE ALSO RETURNING. THIS TREND
WILL CONTINUE TODAY WITH MORE WIDESPREAD MID 90S AND DEWPOINTS
RANGING FROM 70-75 DEGREES. HEAT INDICES ARE EXPECTED TO SURPASS
103F THIS AFTERNOON AND ON FRIDAY...SO HAVE ISSUED A HEAT ADVISORY
FOR THE MAJORITY OF THE MIDSOUTH FOR THE NEXT TWO DAYS...WITH THE
EXCEPTION OF NORTHWEST TENNESSEE.

SATURDAY AND SUNDAY...MODELS QUICKLY GO THEIR OWN WAYS EARLY IN
THIS PERIOD WITH THE NAM SLIPPING A COLD FRONT THROUGH THE REGION
SATURDAY MORNING...WHILE THE GFS DISSIPATES THE BOUNDARY AND THE
EURO BRINGS IT THROUGH SUNDAY AFTERNOON. THUS HAVE KEPT
ONLY SLIGHT POPS IN ACROSS THE MIDSOUTH SATURDAY...INCREASING
THEM ACROSS THE NORTH SATURDAY NIGHT AND ON SUNDAY AREA WIDE. THE
HEAT ADVISORY MAY NEED TO BE EXTENDED ACROSS THE MIDSOUTH
SATURDAY...BUT AMPLE TIME IS AVAILABLE FOR MODELS TO HASH THINGS
OUT WITH A BETTER CONSENSUS.

EARLY NEXT WEEK...THE GFS AND EURO REMAIN INDIFFERENT ON THE
STEEPNESS OF THE NORTHWEST FLOW OVER THE REGION. THE EURO PLACES A
COOLER AIRMASS OVER THE MIDSOUTH WITH HIGH TEMPERATURES DIPPING
BACK INTO THE 80S AND NORTHEASTERLY BREEZES. ON THE OTHER HAND THE
GFS SHOWS REALLY NO CHANGE FROM THE CURRENT UPPER LEVEL FLOW CONDITIONS
WITH TEMPERATURES REMAINING IN THE MID 90S. THUS HAVE GONE WITH A
BLEND FOR NOW FOR BOTH MONDAY AND TUESDAY...WITH HIGHS MAINLY IN
THE LOW 90S AND ISOLATED CONVECTION LINGERING.

LONG RANGE...SLIGHT MODEL DIFFERENCES ARE SEEN FROM THIS PAST 00Z
RUN...WITH BOTH MODELS SHOWING A CUTOFF LOW IN THE CORN BELT
GETTING SEPARATED FROM THE MAIN JET FLOW ACROSS THE CANADIAN
BORDER. THE EURO IS STRONGER THAN THE GFS AND FURTHER
NORTH KEEPING OUR AREA DRY...WHILE THE GFS WITH THE WEAKER
CIRCULATION DROPS IT SOUTH INTO THE OZARKS KEEPING THE MIDSOUTH WET.
FOR NOW HAVE LEANED TOWARDS THE EURO SOLUTION WITH THE DRY
AS BOTH MODELS HINT AT A TROPICAL SYSTEM NEAR THE FLORIDA
PENINSULA THAT MAY SPILL MORE SUBSIDENCE ARE WAY.

JAB

&&

.AVIATION...

12Z TAF CYCLE (18/12Z-19/12Z)

AN UPPER LEVEL SHORTWAVE EMBEDDED IN NORTHWEST FLOW HAS SPARKED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST AR INTO SOUTHWEST
TN. HAVE ALREADY AMENDED TO INCLUDE A TEMPO GROUP FOR TSRA AT KMEM
UNTIL 14Z WITH VCTS UNTIL 15Z...AND AMENDED KJBR TO ADD VCTS UNTIL
15Z. THINK THIS CONVECTION WILL STAY WEST OF KMKL AND KTUP BUT
WILL CONTINUE TO MONITOR. OTHERWISE...VFR CONDITIONS WILL PREVAIL
AT THE TAF SITES THROUGH THE PERIOD. ISOLATED TSRA ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING BUT CONFIDENCE OF OCCURRENCE IS
LOW...FOR NOW JUST MENTIONED A CB GROUP AT ALL OF THE TAF SITES
18/19Z-19/01Z. AT KMKL...INCLUDED A TEMPO GROUP FOR MVFR
CONDITIONS IN FOG 19/09-19/12Z. S-SW WINDS 6-7 KTS TODAY. WINDS 4
KTS OR LESS TONIGHT.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  76  98  78 /  30  10  20  10
MKL  94  70  95  73 /  20  10  20  10
JBR  95  73  96  75 /  30  10  20  10
TUP  96  73  97  75 /  20  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-ST. FRANCIS.

     HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR CLAY-RANDOLPH.

MO...HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR CHESTER-
     CROCKETT-FAYETTE-HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-
     MCNAIRY-SHELBY-TIPTON.

     HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR CARROLL-DECATUR-
     DYER-GIBSON-HARDIN-HENDERSON.

&&
Hazardous weather outlook, Aug 18, 5:11 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT THU AUG 18 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
611 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT STARTING AT NOON TODAY FOR A LARGE
PORTION OF THE MIDSOUTH. HEAT INDICES WILL RANGE FROM 103-107
DEGREES.

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL
DISTURBANCE PASSES THROUGH THE REGION. GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY IS IN EFFECT FOR A LARGE PORTION OF THE MIDSOUTH
FRIDAY. HEAT INDICES WILL RANGE FROM 103-107 DEGREES. A HEAT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH THROUGHOUT THE
WEEKEND.

A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY ALONG
AND AHEAD OF A WEAK COLD FRONT. GUSTY WINDS...SMALL HAIL AND BRIEF
HEAVY RAIN ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Special weather statement, Aug 18, 5:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 AM CDT THU AUG 18 2011

ARZ027-028-036-TNZ049-088-181145-
CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-SHELBY TN-TIPTON TN-
607 AM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 AM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER DYESS AT 607 AM CDT...MOVING SOUTH AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR MEEMAN SHELBY FOREST STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3529 8995 3523 9025 3562 9033 3567 9011
TIME...MOT...LOC 1107Z 346DEG 14KT 3555 9019
Special weather statement, Aug 18, 5:23 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 AM CDT THU AUG 18 2011

ARZ027-036-181215-
CRITTENDEN AR-POINSETT AR-
623 AM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 AM CDT FOR...

  NORTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LEPANTO AT 623 AM CDT...MOVING SOUTH AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3570 9029 3546 9028 3544 9029 3544 9028
      3528 9030 3528 9046 3569 9047
TIME...MOT...LOC 1123Z 354DEG 18KT 3560 9035
Special weather statement, Aug 18, 5:53 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 AM CDT THU AUG 18 2011

ARZ036-TNZ049-088-181230-
CRITTENDEN AR-SHELBY TN-TIPTON TN-
653 AM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTHWEST OF MEEMAN SHELBY FOREST
STATE PARK AT 653 AM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...SHELBY AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...CORDOVA...GERMANTOWN...MARION...MEEMAN
SHELBY FOREST STATE PARK...MIDTOWN MEMPHIS...MILLINGTON AND WEST
MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND WAPANOCCA
LAKE.

&&

LAT...LON 3544 9025 3544 9007 3541 9006 3544 9002
      3544 8979 3508 8970 3509 9029 3544 9029
TIME...MOT...LOC 1153Z 321DEG 22KT 3539 9010

The radar

The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
August 18, 6:30 AM CST to 6:35 AM CST
Where
Shelby County, 1.17 mi ENE of Memphis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.139, -90.002

Quarter size hail fell in Midtown Memphis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341859.